Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Analysis of the finite element variational crimes in the numerical approximation of transonic flow

Authors: Harald Berger and Miloslav Feistauer
Journal: Math. Comp. 61 (1993), 493-521
MSC: Primary 65N30; Secondary 65N12, 76H05, 76M10
MathSciNet review: 1192967
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The paper presents a detailed theory of the finite element approximations of two-dimensional transonic potential flow. We consider the boundary value problem for the full potential equation in a general bounded domain $ \Omega $ with mixed Dirichlet-Neumann boundary conditions. In the discretization of the problem we proceed as usual in practice: the domain $ \Omega $ is approximated by a polygonal domain, conforming piecewise linear triangular elements are used, and the integrals are evaluated by numerical quadratures. Using a new version of entropy compactification of transonic flow and the theory of finite element variational crimes for nonlinear elliptic problems, we prove the convergence of approximate solutions to the exact physical solution of the continuous problem, provided its existence can be shown.

References [Enhancements On Off] (What's this?)

  • [1] B. Arlinger, Axisymmetric transonic flow computations using a multigrid method, Lecture Notes in Phys., vol. 141, Springer-Verlag, Berlin and New York, 1981, pp. 55-60.
  • [2] H. Berger, Finite-Element-Approximationen für transonische Strömungen, Dr. rer. nat. Dissertation, Universität Stuttgart, 1989.
  • [3] -, A convergent finite element formulation for transonic flow, Numer. Math. 56 (1989), 425-447. MR 1021618 (91g:65204)
  • [4] H. Berger, G. Warnecke, and W. Wendland, Finite elements for transonic flows, Numer. Methods Partial Differential Equations 6 (1990), 17-42. MR 1034431 (91h:76053)
  • [5] M. O. Bristeau, R. Glowinski, J. Periaux, P. Perrier, O. Pironneau, and G. Poirier, Application of optimal control and finite element methods to the calculation of transonic flows and incompressible viscous flows, Numerical Methods in Applied Fluid Dynamics (B. Hunt, ed.), Academic Press, New York, 1980, pp. 203-312. MR 657398 (83h:65120)
  • [6] P. G. Ciarlet, The finite element method for elliptic problems, North-Holland, Amsterdam, 1979. MR 0520174 (58:25001)
  • [7] P. G. Ciarlet and P. A. Raviart, General Lagrange and Hermite interpolation in $ {\mathbb{R}^n}$ with applications to finite element methods, Arch. Rational Mech. Anal. 46 (1972), 177-199. MR 0336957 (49:1730)
  • [8] J. D. Cole and E. M. Murman, Calculation of plane steady transonic flows, AIAA J. 9 (1971), 199-206.
  • [9] H. Deconinck, The numerical computation of transonic potential flows, Ph.D. thesis, Vriji Universiteit, Brussel, 1983.
  • [10] H. Deconinck and C. Hirsch, Transonic flow calculations with higher finite elements, Lecture Notes in Phys., vol. 141, Springer-Verlag, Berlin and New York, 1981, pp. 138-143.
  • [11] R. DiPerna, Convergence of the viscosity method for isentropic gas dynamics, Comm. Math. Phys. 91 (1983), 1-30. MR 719807 (85i:35118)
  • [12] P. Doktor, On the density of smooth functions in certain subspaces of Sobolev space, Comment. Math. Univ. Carolinae 14 (1973), 609-622. MR 0336317 (49:1092)
  • [13] M. Feistauer, On irrotational flows through cascades of profiles in a layer of variable thickness, Apl. Mat. 29 (1984), 423-458. MR 767495 (86a:76006)
  • [14] -, On the finite element approximation of a cascade flow problem, Numer. Math. 50 (1987), 655-684. MR 884294 (88h:65205)
  • [15] M. Feistauer, J. Mandel, and J. Nečas, Entropy regularization of the transonic potential flow problems, Comment. Math. Univ. Carolinae 25 (1984), 431-443. MR 775562 (86f:35148)
  • [16] M. Feistauer and J. Nečas, On the solvability of transonic potential flow problems, Z. Anal. Anwendungen 4 (1985), 305-329. MR 807140 (87a:76078)
  • [17] -, Viscosity method in a transonic flow, Comm. Partial Differential Equations 13 (1988), 775-812. MR 940958 (89f:35022)
  • [18] -, Remarks on the solvability of transonic flow problems, Manuscripta Math. 61 (1988), 417-428. MR 952087 (89j:76061)
  • [19] M. Feistauer and V. Sobotíková, Finite element approximation of nonlinear elliptic problems with discontinuous coefficients, $ {{\text{M}}^2}{\text{AN}}$ 24 (1990), 457-500. MR 1070966 (92a:65291)
  • [20] M. Feistauer and A. Ženíšek, Finite element solution of nonlinear elliptic problems, Numer. Math. 50 (1987), 665-684. MR 884294 (88h:65205)
  • [21] -, Compactness method in the finite element theory of nonlinear elliptic problems, Numer. Math. 52 (1988), 147-163. MR 923708 (89b:65263)
  • [22] R. Glowinski, Lectures on numerical methods for nonlinear variational problems, Springer-Verlag, Berlin and New York, 1981. MR 597520 (84b:49002)
  • [23] -, Numerical methods for nonlinear variational problems, Springer-Verlag, Berlin and New York, 1984.
  • [24] R. Glowinski and O. Pironneau, On the computation of transonic flows, Functional Analysis and Numerical Analysis (H. Fujita, ed.), Japan Soc. for the Promotion of Science, 1978, pp. 143-173.
  • [25] A. Jameson, Acceleration of transonic potential flow calculations on arbitrary meshes by the multiple grid method, AIAA Paper 79-1458 (1979).
  • [26] A. Kufner, O. John, and S. Fučík, Function spaces, Academia, Praha, 1977.
  • [27] J. Mandel and J. Nečas, Convergence of finite elements for transonic potential flows, SIAM J. Numer. Anal. 24 (1987), 985-996. MR 909059 (89a:65170)
  • [28] R. Mani and A. J. Acosta, Quasi two-dimensional flows through a cascade, Trans. ASME Ser. A, J. Engrg. for Power 90 (1968), No. 2.
  • [29] C. Morawetz, On a weak solution for a transonic flow problem, Comm. Pure Appl. Math. 38 (1985), 797-818. MR 812348 (87c:76087)
  • [30] F. Murat, L'injection du cône positif de $ {H^{ - 1}}$ dans $ {W^{ - 1,q}}$ est compacte pour tout $ q < 2$, J. Math. Pures Appl. (9) 60 (1981), 309-322. MR 633007 (83b:46045)
  • [31] J. Nečas, Les méthodes directes en théorie des équations Elliptiques, Masson, Paris, 1967.
  • [32] -, Ecoulements de fluide: compacité par entropie, Masson, Paris, 1988.
  • [33] R. Rannacher and R. Scott, Some optimal error estimates for piecewise linear finite element approximations, Math. Comp. 38 (1982), 437-445. MR 645661 (83e:65180)
  • [34] G. Strang, Variational crimes in the finite element method, The Mathematical Foundations of the Finite Element Method with Applications to Partial Differential Equations (A. K. Aziz, ed.), Academic Press, New York, 1972, pp. 689-710. MR 0413554 (54:1668)
  • [35] A. Ženíšek, Discrete forms of Friedrichs' inequalities in the finite element method, RAIRO Numer. Anal. 15 (1981), 265-286. MR 631681 (82m:65108)
  • [36] M. Zlámal, Curved elements in the finite element method. I, SIAM J. Numer. Anal. 10 (1973), 229-240. MR 0395263 (52:16060)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30, 65N12, 76H05, 76M10

Retrieve articles in all journals with MSC: 65N30, 65N12, 76H05, 76M10

Additional Information

Keywords: Transonic full potential equation, finite element discretization, discrete entropy compactification, variational crimes
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society